Diffusive limit of a kinetic model for cometary flows

Jan Haskovec*, Christian Schmeiser

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


A kinetic equation with a relaxation time model for wave-particle collisions is considered. Similarly to the BGK-model of gas dynamics, it involves a projection onto the set of equilibrium distributions, nonlinearly dependent on the moments of the distribution function. Under a diffusive and low Mach number scaling the macroscopic limit is a generalization of the incompressible Navier-Stokes equations, where the momentum equations are coupled to a diffusive equation for an energy distribution function. By a moment approximation, this system can be related to a low Mach number model of fluid mechanics, which already appeared in the literature. Finally, for a linearized version corresponding to Stokes flow an existence result for initial value problems is proved.

Original languageEnglish (US)
Pages (from-to)179-194
Number of pages16
JournalJournal of Statistical Physics
Issue number1
StatePublished - Jul 2009
Externally publishedYes


  • Cometary flows
  • Diffusive scaling
  • Kinetic equation
  • Low Mach number model
  • Macroscopic limit
  • Wave-particle collision operator

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'Diffusive limit of a kinetic model for cometary flows'. Together they form a unique fingerprint.

Cite this